Oklahoma, 2008Winter Storm and Winter Weather in Oklahoma, February 15 to 17, 2008
February 15 to 17, 2008 · NWS OUN · 4 events in 4 counties and zones
Widespread showers and thunderstorms developed ahead of a strong upper level storm system that moved over Oklahoma. A cold front moved through the previous day, resulting in temperatures falling to near or just above freezing over much of the state.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 12
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread showers and thunderstorms developed ahead of a strong upper level storm system that moved over Oklahoma. A cold front moved through the previous day, resulting in temperatures falling to near or just above freezing over much of the state. Moisture moving up and over the cold front resulted in widespread rain and freezing rain, eventually turning to all rain and light snow on the 16th. Although much of the precipitation was not frozen, the freezing rain that fell created slick spots on area roadways. Numerous automobile accidents occurred as a result of the slick spots. Monetary damages were estimated.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 14, 9:34 PM CST, 4 hours 56 minutes earlier.
Area forecast discussion, Feb 14, 9:34 PM CST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
934 PM CST THU FEB 14 2008
.DISCUSSION...
THE COLD FRONT CONTINUES TO ADVANCE SOUTH ACROSS OKLAHOMA AND
NORTH TEXAS... NOW EXTENDING FROM NEAR ATOKA TO MARIETTA TO THE
SOUTHEAST CORNER OF CLAY COUNTY IN TEXAS. THE FRONT IS FORECAST TO
CONTINUE MOVING SOUTHEAST... EVENTUALLY STALLING OVER EASTERN
TEXAS FRIDAY NIGHT. SOME LIGHT RAIN OR DRIZZLE IS POSSIBLE OVER
THE SOUTHEAST HALF OR SO OF OUR FORECAST AREA AS MOIST AIR IS
UNDERCUT AND LIFTED BY THE ADVANCING COLD AIR. AS TEMPERATURES
DROP... FREEZING DRIZZLE OR LIGHT FREEZING RAIN MAY OCCUR AS WELL.
RELATIVELY WARM GROUND CONDITIONS SHOULD PREVENT ANY SIGNIFICANT
EFFECTS... ALTHOUGH BRIDGES AND OVERPASSES COULD BECOME A PROBLEM
IF PRECIPITATION DOES DEVELOP... AND PERSISTS OVER A GIVEN AREA
FOR MORE THAN AN HOUR OR TWO.
THE REMAINDER OF THE WEEKEND STILL LOOKS LIKE THE MAJORITY OF THE
PRECIPITATION WILL BE IN THE FORM OF RAIN... BUT FREEZING RAIN...
SNOW... AND SLEET STILL APPEAR TO BE QUITE POSSIBLE PRIMARILY OVER
THE WESTERN PARTS OF OUR FORECAST AREA. SINCE TEMPERATURES WILL BE
VERY CLOSE TO FREEZING NEAR GROUND LEVEL... THERE IS STILL A
POSSIBILITY OF SIGNIFICANT ICE AND SNOW ACCUMULATION IF
TEMPERATURES DO NOT RECOVER AS MUCH AS EXPECTED DURING THE DAY
TOMORROW.
THE MODELS INDICATE RATHER HEAVY RAINFALL ON SATURDAY... PERHAPS 1
TO 3 INCHES OVER THE COURSE OF THE DAY AND NIGHT. IT CURRENTLY
APPEARS THAT THE SYSTEM WILL BE PROGRESSIVE ENOUGH THAT FLOODING
WILL BE UNLIKELY... BUT THE POTENTIAL WILL ALSO NEED TO BE
MONITORED FOR CHANGES IN LATER FORECASTS.
THE HOURLY GRIDS WERE CHANGED EARLIER THIS EVENING TO TIGHTEN THE
TEMPERATURE GRADIENT THIS EVENING AND OVERNIGHT. NO OTHER
SIGNIFICANT CHANGES WERE MADE.
&&
.PREV DISCUSSION... /ISSUED 326 PM CST THU FEB 14 2008/
DISCUSSION...
COLD FRONT IS WORKING ITS WAY THROUGH OKLAHOMA AND NORTH TEXAS
THIS AFTERNOON EXTENDING FROM NEAR STILLWATER TO THE WEST SIDE OF
OKLAHOMA CITY TO ALTUS TO QUANAH. FRONT WILL CONTINUE TO MOVE
SOUTHEAST THROUGH THE AREA THIS EVENING AND OVERNIGHT. LOW LEVEL
MOISTURE IS INCREASING ACROSS NORTH TEXAS AND INTO SOUTH CENTRAL
AND SOUTHEAST OKLAHOMA AHEAD OF THE FRONT AND MODELS SHOW LIFT
DEVELOPING IN THE LOW LEVELS INTERACTING WITH THIS MOISTURE. ANY
PRECIPITATION THAT DEVELOPS IS EXPECTED TO BE FAIRLY LIGHT... BUT
THE AMOUNT OF LIFT SHOWN ON TIME-HEIGHT CROSS SECTIONS IN THE
SOUTHEAST LOOK SIGNIFICANT ENOUGH TO KEEP CHANCE POPS IN THE AREA
DESPITE LOW MOS POP VALUES. ALSO WITH THE FORCING AND MOISTURE
BEING CONFINED TO THE LOW LEVELS... MAY SEE THE POSSIBILITY OF
FREEZING DRIZZLE OR FREEZING RAIN IN THE AREA WHERE LOW LEVEL
TEMPERATURES DROP BELOW FREEZING BEHIND THE FRONT LATE TONIGHT.
BUT WITH WARM GROUND TEMPERATURES AND EXPECTED LIGHT AMOUNTS...
DO NOT EXPECT A SIGNIFICANT ENOUGH EVENT TO WARRANT ANY ADVISORY
AT THIS TIME. TEMPERATURES HAVE DROPPED TO BELOW THE MODEL PROGGED
SURFACE TEMPERATURES AND THEREFORE WILL KEEP MINIMUM TEMPERATURES
TONIGHT BELOW MOS VALUES.
MODEL TRENDS HAVE BEEN SLIGHTLY WARMER FOR THIS WEEKENDS SYSTEM
THAN CURRENT FORECAST WOULD SUGGEST... SO HAVE BEEN LESS
AGGRESSIVE WITH THE WINTER PRECIP CHANCES. ALTHOUGH STILL EXPECT
SOME MIXTURE OF WINTER PRECIPITATION FRIDAY NIGHT BEFORE
TEMPERATURES WARM... AND AGAIN ON SATURDAY NIGHT AND SUNDAY AS
SYSTEM LIFTS AWAY AND MORE COOL AIR FILTERS INTO THE AREA... BUT
CURRENT INDICATIONS ARE THAT IT SHOULD WARM ENOUGH ON SATURDAY TO
PRIMARILY BE LIQUID. ALTHOUGH HAVE WARMED THE FORECAST
TEMPERATURES THROUGH THE WEEKEND... DO THINK THAT THE DEGREE OF
WARMING SHOWN IN THE EXTENDED MODELS MAY BE TOO AGGRESSIVE IN
MOVING THE COLD AIR OUT OF THE AREA GIVEN THE EXPECTED
CLOUDINESS SO HAVE KEPT MAX TEMPERATURES BELOW MOS. IF WE CAN KEEP
LOW LEVELS AS WARM AS MEDIUM RANGE MODELS SUGGEST... THEN EVEN
LESS WINTER PRECIP CAN BE EXPECTED.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 27 36 28 39 / 20 10 30 80
HOBART OK 26 37 28 39 / 10 10 40 80
WICHITA FALLS TX 31 37 31 39 / 30 30 60 90
GAGE OK 19 37 25 37 / 0 10 30 70
PONCA CITY OK 22 34 23 39 / 10 10 10 60
DURANT OK 35 37 34 43 / 40 30 50 90
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
23/09
Hazardous weather outlook, Feb 14, 8:18 PM CST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
818 PM CST THU FEB 14 2008
OKZ004>048-050>052-TXZ083>090-151300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
818 PM CST THU FEB 14 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED THROUGH TONIGHT.
DISCUSSION...
A STRONG BUT SHALLOW COLD FRONT WILL REACH SOUTHEAST OKLAHOMA
THROUGH WEST CENTRAL TEXAS AFTER MIDNIGHT. GULF MOISTURE WILL GRADUALLY
INCREASE SOUTH OF THE FRONT...REACHING BACK OVER THE FRONT INTO
SOUTHERN OKLAHOMA. RAIN MAY DEVELOP IN THESE AREAS LATE
TONIGHT...BUT INSTABILITY IS EXPECTED TO REMAIN NEAR ZERO.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST FRIDAY FEB 15.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...LESS THAN 5 PERCENT.
OTHER HAZARDOUS WEATHER...
AS SURFACE TEMPERATURES CONTINUE TO FALL LATE TONIGHT FREEZING DRIZZLE OR
SLEET MAY DEVELOP FOR A SHORT PERIOD IN THE SOUTHEAST HALF OF
OKLAHOMA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORM OUTLOOK...
MOIST AND UNSTABLE GULF AIR WILL OVERSPREAD EAST TEXAS ON
SATURDAY...AND MAY DEVELOP NORTHWARD INTO OKLAHOMA...AT LEAST ABOVE
THE SURFACE. THIS WILL SUPPORT A CHANCE FOR THUNDERSTORMS IN
SOUTHERN OKLAHOMA...PERHAPS AS FAR NORTH AND WEST AS DUNCAN AND
PAULS VALLEY. ALTHOUGH WIND SHEAR WILL BE VERY STRONG...THE STORMS
WILL LIKELY REMAIN ELEVATED ABOVE THE SURFACE...WITH MINIMAL
INSTABILITY. THE MAIN HAZARDS ARE EXPECTED TO BE CLOUD TO GROUND
LIGHTNING AND SMALL HAIL.
OTHER HAZARDOUS WEATHER...
SHALLOW COLD AIR WILL BE IN PLACE FRIDAY MORNING...WITH LIGHT RAIN
EXPECTED IN SOUTHEAST OKLAHOMA. SOME OF THIS MAY OCCUR AS FREEZING
RAIN...WITH LIGHT AMOUNTS...BUT AT LEAST SOME IMPACT ON LOCAL ROADS.
ATTENTION WILL THEN TURN TO A STRONG UPPER LOW THAT WILL BRING
WIDESPREAD PRECIPITATION TO OKLAHOMA AND NORTH TEXAS FROM EARLY
SATURDAY THROUGH THE REST OF THE WEEKEND. THE TYPE OF PRECIPITATION
WILL BE VERY SENSITIVE TO SMALL TEMPERATURE DIFFERENCES THAT ARE
DIFFICULT TO ANTICIPATE AT THIS TIME. MOST OF THE INDICATORS...
HOWEVER...POINT TO RAIN...WITH TEMPERATURES ABOVE FREEZING OVER
MOST OF THE REGION. SOME AREAS...HOWEVER...ARE LIKELY TO EXPERIENCE
PERIODS OF FREEZING RAIN...SLEET...OR SNOW. LIGHT...OR EVEN MODERATE
ACCUMULATIONS MAY OCCUR...ESPECIALLY NORTH AND WEST OF INTERSTATE
44. WATCH THE FORECAST CLOSELY FOR ADDITIONAL DETAILS.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.Winter Storm, Beckham
- When
- February 15, 2:30 AM CST to February 17, 1:30 AM CST
- Where
- Beckham forecast zone
- Injuries
- 0 direct, 4 indirect
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 35.269, -99.682 (the zone’s center; the record gives no point)
Ice accumulation on area trees in Elk City caused numerous large branches to break. A few power lines were also affected as more than six hundred customers were without power for a few hours. Monetary damages were estimated.
Winter Storm, Kingfisher
- When
- February 15, 5:30 AM CST to February 17, 7:00 AM CST
- Where
- Kingfisher forecast zone
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 35.945, -97.942 (the zone’s center; the record gives no point)
A glaze of ice on trees and power lines caused several power lines to fall, with several residents without power for several hours. Monetary damages were estimated.
Winter Storm, Kay
- When
- February 15, 6:30 AM CST to February 17, 8:00 AM CST
- Where
- Kay forecast zone
- Injuries
- 0 direct, 4 indirect
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 36.818, -97.144 (the zone’s center; the record gives no point)
A glaze of ice on Big Snake Bridge caused a two-vehicle collision. Four persons were injured in the accident, but thankfully none were considered serious. Monetary damages were estimated.
Winter Weather, Cotton
- When
- February 15, 7:00 PM CST to February 16, 7:00 PM CST
- Where
- Cotton forecast zone
- Injuries
- 0 direct, 4 indirect
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 34.290, -98.372 (the zone’s center; the record gives no point)
A glaze of ice on an Oklahoma State Highway 5 bridge caused a single-vehicle accident that injured four persons. The accident occurred at 7:06 PM. Monetary damages were estimated.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strikes in Texas, February 15 to 16, 2008$565,000 · 1.75 in hail · 13 events
- Winter Storm in Arizona, February 15 to 16, 20085 events
- Hail in Texas, February 15 to 16, 20081.75 in hail · 4 events
- Blizzard in Alaska, February 15 to 16, 20082 events
- Hail in Texas, February 15, 20081.75 in hail · 2 events
- High Wind in California, February 15, 200865 kt wind · 1 event
- Blizzard in Alaska, February 15, 20081 event
- Heavy Snow in New Mexico, February 15, 20081 event
- Ice Storm in Texas, February 15 to 16, 20081 event
- Hail in Texas, February 15, 20080.75 in hail · 1 event
- Ice Storm in Alaska, February 15 to 16, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84451, 84465, 84449, 84460.